Missouri, 2012Damaging Wind in Missouri, July 25, 2012
July 25, 2012 · NWS EAX · 1 event in 1 county or zone
An isolated pulse type severe thunderstorm was observed in the evening hours of July 25, 2012.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated pulse type severe thunderstorm was observed in the evening hours of July 25, 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 25, 5:37 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 5:37 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT WED JUL 25 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/411 PM CDT Wed Jul 25 2012/
Short Term (Tonight through Friday)
For the remainder of the afternoon, an excessive heat warning and a
red flag warning remain in effect through 7pm as temperatures soar
into the low/mid 100s, southwest winds gust upwards of 20 to 25mph,
and RH values drop into the 20 to 30 percent range.
Main focus for the remainder of the short term is on the potential
for showers and thunderstorms to develop across the forecast area
during the evening and overnight hours. As of 21Z, a cold front was
stretched across southeast Nebraska, near Lincoln, as an area of low
pressure was situated across north central Kansas northeastward into
Iowa. With a weak upper level jet in place and oriented fairly
parallel to the front, this boundary has moved very little through
the day. In the meantime though, focus is drawn toward southern and
eastern Kansas where scattered showers and isolated thunderstorms
have begun to develop in the vicinity of a vort max. This scattered
activity should continue to work its way east through early this
evening, possibly spreading into portions of northeast Kansas, and
northwest and west central Missouri. With model soundings showing
dry conditions in the low levels and a moist profile above 700mb,
can expect tall cloud bases with this activity. These features
combined with weak vertical shear suggest the threat for microbursts
with this scattered activity. As a result, cannot rule out the
potential for any microbursts that form to result in strong wind
gusts possibly near severe limits.
More of a northwesterly flow will develop in the mid level jet as
the upper level trough over the Northern Plains starts to push
further south. This NW flow will help to finally push the cold front
southward into forecast area this evening, with showers and
thunderstorms being focused along and behind this boundary. Main
area of uncertainty though is with how well the precipitation will
hold together as we enter into the overnight hours and start losing
the influence of daytime heating. Short range models have been
trending toward the showers and thunderstorms holding together
through late this evening across extreme northeast Kansas and
northwestern Missouri but then begin to gradually dissipate after
06Z with any lingering activity being much more scattered as it
moves toward the Missouri River. With freezing heights near 16,000ft
and vertical wind shear remaining weak, not expecting storms
associated with the frontal passage to become severe.
By 12Z Thursday, the cold front will be draped across central
Missouri resulting in some lingering showers and thunderstorms
possible along and south of the Missouri River Thursday morning
before shifting south of the forecast area by the afternoon hours.
High pressure will settle into the region behind this system and the
upper level ridge will once again begin to build across the Rocky
Mountains, resulting in dry conditions through the end of the week.
As for temperatures, the region will see a brief reprieve from the
excessive heat Thursday and Friday as highs drop into the 90s.
ACH
Medium Range (Saturday through Wednesday)...
Upper ridge over the Rockies will slowly build eastward through
early next week, allowing the hot weather to gradually build back
into the region. This will bring a warm front into the area Saturday
and Saturday night, lifting north of the area through Sunday. With
the upper ridge axis still to the west through this time, northwest
upper flow over the region could send a series of weak impulses into
the MO valley. Interactions of these weak waves with the boundary
could result in one or more convective complexes to impact mainly
northern portions of the forecast area Saturday night and Sunday,
and possibly into Monday. This throws large uncertainty into
temperature forecasts through this time which will be highly
dependent on any precip/cloud debris during the day. If skies remain
mostly clear, a quick rebound in 850 hPa temps will support temps in
the upper 90s to near 100 across the southwest CWA on Saturday and
much of the forecast area through the remainder of the extended.
Hawblitzel
&&
.FIRE WEATHER...
Critical fire danger conditions will persist through early this
evening as afternoon temperatures soar into the low 100s, southwest
winds continue to gust upwards to 20 to 25 mph, and relative humidity
values drop into the 20 to 30 percent range. These conditions,
combined with curing values nearing 100 percent in many areas and
already extremely dry fuels present, continue to support the need for
a red flag warning through 7 pm this evening. Additionally, isolated
to widely scattered high based thunderstorms are expected late this
afternoon into early this evening across Northwest Missouri and
northeast Kansas. With the very low boundary layer humidity present,
localized areas of dry lightning cannot be ruled out. This critical
fire danger threat will diminish by later this evening as rain
chances move into the region and a cold front pushes through
overnight.
ACH
&&
.AVIATION...
For the 00Z TAFs, believe the pulse type convection over east
central KS/west central MO will dissipate shortly after sunset. So,
could see several hours of no convective chances at KMCI/KMKC.
Upstream convection over southeast NE and northern/central KS is
tied to the cold front and has a chance to hold together long enough
to reach the Kansas City terminals during the pre-dawn hours.
Activity is expected to gradually weaken after midnight as it tracks
southeast. True fropa may not occur until mid Thursday morning.
Thereafter VFR conditions with clearing trend from north to south.
KSTJ is in a different situation as scattered pre-frontal convection
has already formed and will likely be close enough to warrant using
VCTS until better chance for storms arrive with the front around
midnight. Same gradual clearing theme from north to south Thursday
morning.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
RED FLAG WARNING until 7 PM CDT this evening FOR MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
KS...EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR KSZ025-
057-060-102>105.
RED FLAG WARNING until 7 PM CDT this evening FOR KSZ025-057-060-
102>105.
&&
WFO EAXHazardous weather outlook, Jul 25, 6:04 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT WED JUL 25 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
704 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL CONTINUE OVER EXTREME EAST CENTRAL
KANSAS AND FAR WEST CENTRAL MISSOURI UNTIL AROUND SUNSET. STRONG
DOWNBURST-TYPE WINDS UP TO 50 MPH ARE POSSIBLE WHEN THESE STORMS
COLLAPSE. ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY TIED TO AN
APPROACHING COLD FRONT WILL AFFECT NORTHERN MISSOURI THIS EVENING. A
FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING STRAIGHT
LINE WINDS. THE SCATTERED THUNDERSTORMS WILL CONTINUE PRESSING
SOUTHEAST OVERNIGHT BUT LIKELY WEAKEN AS THEY REACH THE MISSOURI
RIVER BY SUNRISE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW THUNDERSTORMS MAY BE ONGOING SOUTH OF THE MISSOURI RIVER EARLY
THURSDAY MORNING. THIS ACTIVITY WILL EXIT THE REGION BY EARLY
AFTERNOON AND SEVERE WEATHER IS NOT EXPECTED.
TEMPERATURES MAY AGAIN APPROACH 100 DEGREES BY EARLY NEXT WEEK...
ESPECIALLY SOUTH OF THE MISSOURI RIVER. AT THE PRESENT TIME...
HUMIDITY VALUES SHOULD REMAIN LOW AND ADVISORIES ARE NOT PRESENTLY
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
WITH ISOLATED TO WIDELY SCATTERED NATURE OF THUNDERSTORMS THIS
EVENING...SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED BUT
REPORTS OF HIGH WIND GUSTS WOULD BE APPRECIATED.
MJ
In the hours before
Special weather statement, Jul 25, 4:11 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT WED JUL 25 2012
KSZ103>105-252245-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
511 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTHERN LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS UNTIL 545 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE SOTO...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BONNER SPRINGS.
LAT...LON 3912 9486 3901 9482 3896 9499 3904 9505
TIME...MOT...LOC 2211Z 239DEG 16KT 3902 9496
MJ
Local storm report, Jul 25, 4:31 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST BONNER SPRINGS 39.05N 94.88W
07/25/2012 E50 MPH WYANDOTTE KS TRAINED SPOTTER
&&
MJSpecial weather statement, Jul 25, 5:55 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED JUL 25 2012
MOZ011-260030-
HOLT MO-
655 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT COUNTY UNTIL
730 PM CDT...
AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CRAIG...OR 9 MILES NORTHEAST
OF FALLS CITY...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MOUND CITY...CRAIG...BIG LAKE AND BIGELOW.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 84 AND 96.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4021 9548 4027 9533 4026 9525 4016 9515
4005 9541 4007 9542 4007 9540 4012 9540
4014 9544 4016 9544 4018 9547 4020 9549
TIME...MOT...LOC 2355Z 240DEG 18KT 4014 9545
MJSpecial weather statement, Jul 25, 7:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 PM CDT WED JUL 25 2012
KSZ102-MOZ011-260230-
DONIPHAN KS-HOLT MO-
857 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT AND
NORTHWESTERN DONIPHAN COUNTIES UNTIL 930 PM CDT...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROBINSON...OR NEAR HIGHLAND...MOVING EAST AT
25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHLAND...IOWA POINT AND FANNING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3989 9534 3993 9534 3996 9510 3981 9505
3977 9534 3988 9535
TIME...MOT...LOC 0156Z 260DEG 20KT 3986 9532
MJSpecial weather statement, Jul 25, 8:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT WED JUL 25 2012
MOZ011-260315-
HOLT MO-
924 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT COUNTY UNTIL 1015
PM CDT...
AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAIG TO FALLS CITY
TO 6 MILES NORTH OF MORRILL...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MOUND CITY...CRAIG...BIG LAKE...BIGELOW AND FORTESCUE.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 81 AND 99.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4026 9548 4026 9545 4025 9507 4024 9506
4023 9506 4009 9520 4001 9532 4003 9535
4002 9539 4004 9542 4006 9542 4007 9540
4012 9540 4018 9548 4023 9547 4025 9551
TIME...MOT...LOC 0224Z 273DEG 19KT 4023 9543 4011 9559
4002 9571
MJThunderstorm Wind, Gentry
- When
- July 25, 8:40 PM CST
- Where
- Gentry County, Albany
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -94.330
Trees were reported down and a pontoon boat was thrown into a road. Power outages were reported in the town of Albany. Thunderstorm wind gusts were estimated up to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401023.